Georgia, 2004

Flooding in Georgia, November 24, 2004

November 24, 2004 · NWS FFC · 4 events in 4 counties and zones

Murray: The Chatsworth Times reported significant flooding of roads throughout the county. One road was even washed out, trapping several people in their homes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Chattooga: The sheriff reported that a number of roads around the county were flooded from persistent heavy rain during the late night and early morning hours on top of rain from previous days.Fannin: The public reported that a few creeks were out of their banks in the area and some roads were flooded and impassable.Murray: The Chatsworth Times reported significant flooding of roads throughout the county. One road was even washed out, trapping several people in their homes. Several parks and neighborhoods were also flooded. In additon, the public reported that a shopping center on U.S. 411 in Chatsworth was also flooded. The flooding was a result of several inches of rain over a two to three day period. Damages were estimated at $25,000.Whitfield: The public reported that several roads in the county were flooded from persistent heavy rain during the morning hours. Some of the roads were impassable, including Airport Road, Cleveland Highway, and Underwood at Richardson Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 24, 3:45 AM EST, 45 minutes earlier.

Area forecast discussion, Nov 24, 3:45 AM EST, 45 minutes before
AREA FORECAST DISCUSSION...ADDED FLOOD WATCH DISC
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 AM EST WED NOV 24 2004

.SHORT TERM...
VERY ACTIVE CONVECTION MOVING INTO NW GEORGIA THIS MORNING WITH
BROAD CIRCULATION AND LEWP CONFIGURATIONS. LOW LEVEL SHEAR PRETTY
GOOD BUT IF MODELS ARE TO BE BELIEVED IT WILL INCREASE SIGNIFICANTLY
TODAY. CAPE VALUES NOT REAL GREAT SO FAR BUT WILL NOT TAKE MUCH
INCREASE IN TEMP OR DEWPOINT WITH THESE SHEAR VALUES TO HAVE RISK OF
SEVERE STORMS INCLUDING SUPERCELLS AND SMALL SCALE BOW SEGMENTS
CAPABLE OF DAMAGING WINDS. EXPECT STORMS TO PERSIST THROUGH AT LEAST
MID MORNING. EXPECTATION FOR AFTERNOON CONVECTION DEPENDS ON
EVOLUTION OF ONGOING STORMS. IF STORMS WEAKEN TOO QUICKLY THEN THIS
AFTERNOON COULD BE PRIMED FOR SIGNIFICANT SEVERE WEATHER EVENT AS
THETA-E RIDGE AND 50KT 850MB JET MOVES INTO CENTRAL GEORGIA 18Z-00Z.
SUPERCELLS SIMILAR TO THOSE OCCURRING NOW IN EASTERN MISSISSIPPI
COULD BE SEEN IN SOUTHERN PART OF CWA THIS AFTERNOON.

LINE OF CONVECTION SHOULD DEVELOP THIS AFTERNOON IF NOT ALREADY
ONGOING AND MOVE EAST INTO SE PART OF CWA THIS EVENING. CLEARING
BEHIND THE SQUALL LINE BUT SCT SHRA WILL STILL BE POSSIBLE UNTIL H5
VORT AXIS PASSES VERY LATE TONIGHT.

HEAVY RAIN AND FLOODING VERY LIKELY TODAY. WILL CONTINUE FLOOD WATCH
AND EXPAND TOO INCLUDE ALL OF CWA. MAY END UP POSING A GREATER
THREAT TO LIFE AND PROPERTY WHERE HEAVY RAIN FELL TUESDAY.

.LONG TERM...
NICE WEATHER THUR AND FRI. SLT CHC/CHC POPS ON SAT AS QUICK MOVING
SYSTEM MOVES THROUGH. BETTER CHANCE OF PRECIP ON MON/TUE/WED AS
STRONG SWLY FLOW REDEVELOPS IN PATTERN SIMILAR TO THE ONE THE LAST
SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     67 46 53 33 / 99 20 00 00
ATHENS      68 45 54 32 / 99 60 00 00
GAINESVILLE 67 44 52 31 / 99 30 00 00
ROME        67 45 52 30 / 99 20 00 00
COLUMBUS    72 51 57 33 / 99 30 00 00
MACON       71 50 59 33 / 99 70 00 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY FOR MOST OF
NORTH AND CENTRAL GEORGIA.
&&

 13/SNELSON
Hazardous weather outlook, Nov 23, 8:08 PM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 PM EST TUE NOV 23 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240706-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT TUESDAY NIGHT.

...ISOLATED THUNDERSTORMS POSSIBLE OVERNIGHT...

.SYNOPSIS...
A WEAK STATIONARY FRONT IS ORIENTED EAST TO WEST ACROSS CENTRAL
GEORGIA. ANOTHER WEAK FRONT EXTENDS EAST TO WEST ACROSS NORTH
GEORGIA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
UNSEASONABLY WARM AND MOIST AIR WILL CONTINUE TO FLOW NORTH FROM THE
GULF OF MEXICO INTO GEORGIA OVERNIGHT. THIS FLOW OF AIR IS
INTERSECTING WITH THE STATIONARY FRONTS RESULTING IN LOCALIZED AREAS
OF LIFT. A MORE GENERAL SOURCE OF LIFT IS DIFFLUENT FLOW ALOFT. LOSS
OF DAYTIME HEATING IS A LIMITING FACTOR...BUT ISOLATED THUNDERSTORMS
COULD PERSIST THROUGH THE NIGHT. THE MOST LIKELY AREAS TO SEE ANY
THUNDERSTORMS ARE ALONG AND NORTH OF A LINE FROM LA GRANGE TO
EATONTON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS AND SOME HEAVY RAIN CAN BE EXPECTED
WEDNESDAY. SOME MINOR FLOODING IS POSSIBLE. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Nov 23, 11:31 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1131 PM EST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     6 SW ROCKMART           33.95N 85.12W
11/23/2004  0 MPH            POLK               GA   EMERGENCY MNGR

            TREES DOWN ON AT LEAST 3 HOUSES, POWER LINES DOWN TOO.

0408 PM     TSTM WND DMG     DALLAS                  33.92N 84.83W
11/23/2004                   PAULDING           GA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

0508 PM     HAIL             LAWRENCEVILLE           33.95N 83.99W
11/23/2004  0.75 INCH        GWINNETT           GA   PUBLIC

0529 PM     HAIL             JACKSON                 33.29N 83.96W
11/23/2004  0.75 INCH        BUTTS              GA   EMERGENCY MNGR

            ON HIGHWAY 36W IN JACKSON.

&&
Special weather statement, Nov 24, 3:18 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 AM EST WED NOV 24 2004

GAZ011-019-240900-

318 AM EST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH
WINDS...AND EXCESSIVE LIGHTNING IN FLOYD AND CHATTOOGA COUNTIES
UNTIL 400 AM EST...

AT 216 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CHATTOOGAVILLE...MOVING
NORTHEAST AT 50 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Chattooga

When
November 24, 4:30 AM EST to 8:30 AM EST
Where
Chattooga forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Flood, Whitfield

When
November 24, 7:00 AM EST to 10:00 AM EST
Where
Whitfield forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

Flood, Fannin

When
November 24, 7:30 AM EST to 10:30 AM EST
Where
Fannin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Flood, Murray

When
November 24, 8:00 AM EST to 11:00 AM EST
Where
Murray forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428798, 5428799, 5428800, 5428801.